My daughter is 9. and has been an angry, sad child for as long as i can remember. she has just recently started seeing a counsler and psychiatrist. After just one meeting, the psychiatrist wants my daughter to start taking zoloft, specifically for depression. I went to zoloft .com and realized it is recommended for OCD in children, but not depression. It goes on, stating that in clinical trials there were no connections between zoloft and suicide in children either with OCD or drepression. I want to help my daughter be happy, but why would the psychiatrist place her on a medication which is not approved by the FDA??
Zoloft has been around a long time and IS FDA approved. Doctors can not prescribe anything that's not FDA approved. It's sad that your little girl is experiencing this at such a young age, but wonderful that she has a mom who will help her.
Your child is 9. Drugs are not the answer. You are. Why are children sad and angry? Usually because of things that happen to them although there are those that have depression from birth, or at least the tendency to attain such.
If you suffer depression, or your partner does or did then that is where the problem likely comes from and won't be cured by pills. Pills are given to children to keep them quiet so adults can feel better, not the child.
Sorry to be so blunt but it's the truth. At 9 years of age her brain is but part formed and introducing drugs now will surely harm her development long term. Please research this before you act. I'm glad you are questioning this docs advice as it shows how much you care. You must really be almost out of your mind with worry in trying to help your daughter. It's a dreadful choice and I wish you good judgement in finding an answer for her.
Has she been examined for all possible physical causes? Too many docs today are ready to prescribe when physical testing must be done thoroughly first.
Medicine is a wonderful thing most of the time. Why not try this medicine? Your daughter's brain my not be producing the right amount of serotonin that may be why she is sad and angry. The medication will give her brain what it needs and then you can also do some therapy with her.
Has something bad happened to her? A molestation or something? What is she so angry about?
I know when I take my antideppresant my brain feels well "happier". Then it comes to a point where the medicine isn't needed for a while.
Medication may be what she needs due to a chemical imbalance in the brain but before putting her on Zoloft I would get a 2nd and 3rd opinion...
I watched a program just this morning on Zoloft and children and it wasn't pretty at all... One boy who was 12 yrs old at the time was put on Zoloft and 3 months later he shot his grandparents... He said from the time he started taking it he felt like he watched himself from a far...
He had no control over thoughts or actions... Now medically there was no way to prove if the Zoloft caused this or not but once off of it he was the quietest, most polite, and shy acting young boy you had ever seen... He was just severely depressed...
There was 5 other children on the program, none that was this bad, but they definetely changed when put on the Zoloft... They became angry, bitter, and down right mean... This program really scared me...
One of the reasons I watched it was because my 17 year old son is depressed and we haven't decided on weather or not to try treating him with medication or go another route... After the program we are starting with counseling... One thing for sure is I will get a 2nd and 3rd opinion before any medications come into play...
I don't understand why people keep saying, "chemical imbalance", like it is a known cause. It is just a theory. There is no test to state that is in fact the problem. Life is the problem, circumstance in life. I was put on meds as a teenager after struggling with severe depression a few years after being sexually abused by an uncle. I didn't have a chemical imbalance, I had some trauma that I needed help dealing with. I needed to feel safe in the world and didn't. The meds messed me up even more. Now as an adult with a voice, I refuse meds, go to therapy and seek out trusting relationships. That is what children need, not mind altering drugs!
Sheri, I have to agree with you. When I read the post and comment I was so disturbed and shocked. Giving a 9 & 4 year old these kinds of meds is very wrong in my opinion. Giving a 4 year old this type of med and moms med too is so dangerous. Unless you have taken her to the dr you are just guessing about the dose. There are so many things you can try (don't know if you have) instead of med. What about behavior modification? What about Therapy with a child psychologist? Does she participate in any activities, this would preocupy her and maybe she will enjoy it. If she does not want to go I would insist on it. How is your child's environment? Does she have friends. Find groups with other children so she can interact. There are many things you can do, find what works other than meds.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.